Drug overdoses can be accidental or intentional. An overdose occurs when a person takes more than the medically recommended dose of a drug. This is more likely to occur among individuals who abuse prescription drugs without a prescription. Illicit drug overdose can also occur if the substance is laced or the person hasn’t developed a tolerance. While numerous substances are known for their potential to cause overdose, the possibility of phenibut overdose is still a question among many. Today, our Massachusetts inpatient drug rehab is making the risks known.
What Is Phenibut?
Phenibut (β-phenyl-aminobutyric acid) is a psychoactive substance that was developed in the 1960s in Russia. It’s still widely used today to alleviate symptoms like tension, anxiety, alcohol withdrawal, stammering, and insomnia. It’s also used as a strengthening agent for neuroleptics and antiparkinsonian drugs.
Phenibut is a controlled substance in Australia and banned in Hungary, Lithuania, and Italy. Phenibut is also not currently approved for medical use in the United States, as it is considered a toxic chemical substance. While it’s legal to buy, sell, and possess the drug, it’s not considered a safe substance to consume.
Specifically referred to as a synthetic nootropic drug, phenibut was originally designed to treat anxiety in Russia. Also known as “cognitive enhancers” or “smart drugs,” nootropics include any natural or synthetic substance that may have a positive impact on mental and cognitive skills. Generally, nootropics fall into three categories: dietary supplements, synthetic compounds, and prescription drugs.
While healthcare professionals generally agree that taking a prescription nootropic for an FDA-approved purpose – such as taking stimulant medication for ADHD symptoms – may be helpful, the use of any type of cognitive enhancer in healthy people is a far more controversial topic.
Can You Overdose on Phenibut?
Phenibut works by acting on the inhibitory neurotransmitter GABA (gamma-aminobutyric acid). It also stimulates dopamine, a “feel good” chemical associated with positive mood and euphoria. The psychopharmacological activity of phenibut Is similar to that of the muscle relaxant baclofen.
The stimulation of GABA is also common in addictive substances such as benzodiazepines, barbiturates, and alcohol. These substances are known not only for their abuse and addiction potential but also for their ability to cause an overdose.
Considering this, it’s no surprise that you can overdose on phenibut. One case study of a 30-year-old male with a history of polysubstance abuse, anxiety, and depression was treated in an emergency room for an altered mental state with severe agitation, requiring both sedation and ventilation. It was later discovered that he had consumed phenibut, which he had purchased through the internet.1
While it’s possible that phenibut itself was the main cause of the overdose, there’s also a possibility that the substance was laced with additives unknown to the user, which could have aggravated his physical and mental status.
Phenibut Overdose Symptoms
Because phenibut is structurally similar to baclofen and acts similar to benzodiazepines, it’s concluded that these substances also share similar overdose symptoms. While more research is being done to better understand phenibut overdose, suspected symptoms include:
- Extreme drowsiness
- Loss of consciousness
- Shallow or slowed breathing
- Slurred speech
- Uncoordinated movements
Benzodiazepines are among the most commonly abused prescription drugs in the U.S., as they’re known for their relaxing and sedative effects. No matter the type of substance, the severity and duration of overdose symptoms vary depending on the dosage taken, the type of medication taken, and whether it was taken with any other substance (such as mixing phenibut and alcohol). If you or someone you know is taking phenibut and shows signs of a potential overdose or experiences adverse symptoms, call 9-1-1 or go to the emergency room immediately.
Phenibut Addiction Potential & Treatment
Although phenibut isn’t considered to be addictive, it can cause severe withdrawal symptoms, so much so that it can take several months to return to normal activity after recovery. Therefore, an individual who’s taken phenibut for long periods and has developed a dependence on it can greatly benefit from substance abuse treatment, starting with a medically monitored detox.
During detox, our medical team helps clients slowly wean off of drugs by placing them on a tapering schedule. Patients may also receive medication (as needed) to cope with uncomfortable withdrawals. Our drug detox programs usually serve as a client’s first step in recovery because they address the challenges common to early recoveries, such as withdrawals and drug cravings.
Following detox, patients with severe substance use disorders may either continue receiving care in our residential program or may utilize our aftercare services, such as 12-step meetings and alumni groups. Our rehab in Massachusetts also offers various substance-specific programs to ensure clients receive individualized care.
For more information about our Massachusetts drug rehab programs and services, call Clearbrook Treatment Centers today at 570-536-9621 or give us your contact information, and we’ll reach out to you.
Link Between Vertigo and Alcohol Use